Arkansas, 2002Winter Storm in Arkansas, February 5 to 6, 2002
February 5 to 6, 2002 · NWS LZK · 45 events in 45 counties and zones
A mixture of snow and sleet started falling on the morning of the 5th over parts of western and southwest Arkansas. The precipitation gradually overspread the rest of area later in the day and continued well into the day on the 6th.
Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 45
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mixture of snow and sleet started falling on the morning of the 5th over parts of western and southwest Arkansas. The precipitation gradually overspread the rest of area later in the day and continued well into the day on the 6th. The precipitation changed over to snow during the overnight hours on the 5th before ending on the 6th. Snow accumulations between 2 and 5 inches were common across the area. Some localized amounts up to 6 and 7 inches were reported across the higher elevations of west-central and north-central Arkansas. Roads were snow covered and hazardous during the event with numerous traffic accidents reported. Power outages were also reported in some areas due to the weight of the snow on tree limbs and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 5, 4:35 AM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Feb 5, 4:35 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
435 AM CST TUE FEB 5 2002
WINTER STORM STILL IN THE WORKS...BUT PRECIPITATION TYPES AND
AMOUNTS NOT SO CLEAR.
DATA THIS MORNING SHOWING WARMER AIR TRYING TO PUSH INTO ARKANSAS
FROM THE SOUTH THROUGH TONIGHT AHEAD OF A DEVELOPING STORM SYSTEM TO
THE SOUTHWEST. AS IS USUALLY THE CASE...A WARM LAYER USUALLY MEANS
AN INTRODUCTION OF ICING IN PLACES. SO...HAVE GONE WITH MAINLY A
SNOW EVENT IN THE NORTH...A SNOW/SLEET EVENT IN CENTRAL SECTIONS AND
MORE OF A FREEZING RAIN/SLEET EVENT IN THE SOUTH WITH SOME SNOW
MIXED IN.
WHILE MOISTURE WILL BE MOST ABUNDANT TO THE SOUTH OF ARKANSAS
THROUGH TONIGHT...ENOUGH MOISTURE TO WARRANT A WINTER STORM WATCH IN
ABOUT THE SOUTHERN TWO THIRDS OF ARKANSAS TONIGHT INTO WEDNESDAY
MORNING.
IN THE WATCH AREA...WENT WITH A MAX OF 2 TO 4 INCHES IN THE CENTRAL
THIRD OF THE STATE AND 1 TO 2 INCHES FARTHER SOUTH WITH ICE MIXED
IN. ALSO MENTIONED THE POTENTIAL FOR SIGNIFICANT ICING IN
SOUTHERNMOST COUNTIES.
SURFACE LOW WILL MOVE TO THE NORTHEAST ON WEDNESDAY...BUT UPPER
SYSTEM STILL LURKING ALONG THE RED RIVER TO THE SOUTHWEST. THE UPPER
LOW WILL TRACK ACROSS SOUTHERN ARKANSAS ON WEDNESDAY...WITH LIFT AND
MOISTURE GREATEST ACROSS NORTHERN/CENTRAL SECTIONS OF THE STATE. IN
THESE AREAS...LIGHT SNOW LIKELY ON WEDNESDAY WITH PERHAPS ANOTHER
INCH OR TWO OF SNOW IN SOME AREAS.
PRECIPITATION WILL END WEDNESDAY NIGHT AS UPPER SYSTEM DEPARTS WITH
DRY AND WARMER WEATHER THURSDAY AND FRIDAY.
THANKS TO SURROUNDING OFFICES FOR INPUT DURING COORDINATION CALL
THIS MORNING. (46)
.LZK...WINTER STORM WATCH IN ABOUT THE SOUTHERN TWO THIRDS OF
ARKANSAS TONIGHT INTO WEDNESDAY MORNING...
ARZONES 021-022-030>034-037>047-052>057-062>069
SNOW ADVISORY IN WESTERN ARKANSAS THIS AFTERNOON...
ARZONES 37-40-41-52In the hours before
Special weather statement, Feb 5, 7:00 AM CST, 1 hour before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-
051800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
700 AM CST TUE FEB 5 2002
...SNOW ADVISORY IN WESTERN ARKANSAS THIS AFTERNOON...
...WINTER STORM WATCH IN SOUTHERN TWO THIRDS OF ARKANSAS TONIGHT AND
WEDNESDAY MORNING...
A STORM SYSTEM WAS FORMING TO THE SOUTHWEST OF ARKANSAS
THIS MORNING. MOISTURE WAS SURGING NORTHWARD AHEAD OF THE SYSTEM...
AND WILL OVERSPREAD ARKANSAS TODAY AND TONIGHT. THE MOISTURE WILL
OVERRUN COLD AIR ACROSS THE STATE...WITH WINTRY PRECIPITATION
DEVELOPING.
THE PRECIPITATION WILL SPREAD INTO ABOUT THE SOUTHWEST HALF
OF THE STATE THROUGH THIS AFTERNOON. PRECIPITATION WILL MOST
LIKELY START AS A PERIOD OF RAIN...BUT IS EXPECTED TO CHANGE OVER
TO SNOW AS THE ATMOSPHERE SATURATES AND COOLS. UP TO AN INCH OF
SNOW MAY FALL IN PARTS OF THE WEST BY THIS EVENING...WITH A SNOW
ADVISORY POSTED.
PRECIPITATION WILL BECOME WIDESPREAD TONIGHT...WITH MOSTLY SNOW
IN NORTHERN INTO CENTRAL ARKANSAS. FARTHER SOUTH...WARMER AIR
ALOFT WILL TRY TO PUSH INTO THE AREA AS THE STORM SYSTEM
TO THE SOUTHWEST APPROACHES. SNOW WILL FALL THROUGH THIS WARMER AIR
AND WILL MELT IN SOME AREAS. PRECIPITATION WILL THEN REACH
SUBFREEZING AIR NEAR THE GROUND. THE RESULT WILL BE A MIXTURE OF SNOW
AND ICE...WITH SIGNIFICANT ICING POSSIBLE TOWARD THE SOUTHERN BORDER.
MOISTURE LEVELS WILL BE GREATEST TOWARD THE GULF COAST THROUGH
TONIGHT. DUE TO THIS...SNOW ACCUMULATIONS IN NORTHERN ARKANSAS WILL
BE LIGHT...WITH AN INCH OR TWO OF SNOW EXPECTED. IN CENTRAL AND
SOUTHERN ARKANSAS...SNOW AND ICE ACCUMULATIONS WILL BE MORE
SUBSTANTIAL...AND THIS HAS PROMPTED A WINTER STORM WATCH TONIGHT
AND WEDNESDAY MORNING IN ABOUT THE SOUTHERN TWO THIRDS OF THE STATE.
IN THE WATCH AREA...TWO TO FOUR INCHES OF SNOW IS IN THE FORECAST
FROM MENA TO HOT SPRINGS...LITTLE ROCK...CONWAY...SEARCY AND
AUGUSTA...OR ACROSS ABOUT THE CENTRAL THIRD OF ARKANSAS. FARTHER
SOUTH...WITH ICE MIXING IN WITH THE SNOW...ACCUMULATIONS OF SNOW
WILL BE AN INCH OR TWO.
IT MUST BE NOTED THAT FORECAST DATA HAS SHOWN A TREND TOWARD
WARMING ALOFT. SHOULD THIS WARMER AIR ADVANCE FARTHER NORTH THAN
EXPECTED...ICING WILL ALSO OCCUR FARTHER NORTH.
THE SYSTEM TO THE SOUTHWEST WILL MOVE TO THE NORTHEAST ON
WEDNESDAY. HOWEVER...A STRONG SYSTEM ALOFT WILL FOLLOW FROM
THE WEST WEDNESDAY AFTERNOON...WITH LIGHT SNOW LIKELY NORTH OF
THE SYSTEM IN NORTHERN AND CENTRAL ARKANSAS.
THIS IS A VERY COMPLEX WEATHER SITUATION. WITH ADDITIONAL DATA...
IT IS POSSIBLE THAT THE FORECAST MAY CHANGE LATER TODAY. THE
PLACEMENT OF SNOW AND ICE AND EXPECTED ACCUMULATIONS MAY BE
ALTERED...SO IT IS ADVISED TO CHECK THE FORECAST PERIODICALLY
THROUGHOUT THE DAY.
46
Winter Storm, Montgomery
- When
- February 5, 8:00 AM CST to February 6, 9:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- NWS STORM SURVEY
Winter Storm, Pike
- When
- February 5, 8:00 AM CST to February 6, 9:00 AM CST
- Where
- Pike forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.164, -93.656 (the zone’s center; the record gives no point)
Winter Storm, Polk
- When
- February 5, 8:00 AM CST to February 6, 9:00 AM CST
- Where
- Polk forecast zone
- Reported by
- NWS STORM SURVEY
Winter Storm, Scott
- When
- February 5, 8:00 AM CST to February 6, 9:00 AM CST
- Where
- Scott forecast zone
- Reported by
- NWS STORM SURVEY
Winter Storm, Clark
- When
- February 5, 1:00 PM CST to February 6, 9:00 AM CST
- Where
- Clark forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.051, -93.176 (the zone’s center; the record gives no point)
Winter Storm, Hot Spring
- When
- February 5, 1:00 PM CST to February 6, 9:00 AM CST
- Where
- Hot Spring forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.318, -92.946 (the zone’s center; the record gives no point)
Winter Storm, Grant
- When
- February 5, 1:00 PM CST to February 6, 9:00 AM CST
- Where
- Grant forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.290, -92.424 (the zone’s center; the record gives no point)
Winter Storm, Dallas
- When
- February 5, 1:00 PM CST to February 6, 9:00 AM CST
- Where
- Dallas forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.970, -92.654 (the zone’s center; the record gives no point)
Winter Storm, Ouachita
- When
- February 5, 1:00 PM CST to February 6, 9:00 AM CST
- Where
- Ouachita forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.593, -92.882 (the zone’s center; the record gives no point)
Winter Storm, Jefferson
- When
- February 5, 1:00 PM CST to February 6, 9:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.269, -91.931 (the zone’s center; the record gives no point)
Winter Storm, Arkansas
- When
- February 5, 1:00 PM CST to February 6, 9:00 AM CST
- Where
- Arkansas forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.291, -91.375 (the zone’s center; the record gives no point)
Winter Storm, Cleveland
- When
- February 5, 1:00 PM CST to February 6, 9:00 AM CST
- Where
- Cleveland forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.898, -92.185 (the zone’s center; the record gives no point)
Winter Storm, Calhoun
- When
- February 5, 1:00 PM CST to February 6, 9:00 AM CST
- Where
- Calhoun forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.558, -92.503 (the zone’s center; the record gives no point)
Winter Storm, Bradley
- When
- February 5, 1:00 PM CST to February 6, 9:00 AM CST
- Where
- Bradley forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.466, -92.162 (the zone’s center; the record gives no point)
Winter Storm, Lincoln
- When
- February 5, 1:00 PM CST to February 6, 9:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.958, -91.733 (the zone’s center; the record gives no point)
Winter Storm, Desha
- When
- February 5, 1:00 PM CST to February 6, 9:00 AM CST
- Where
- Desha forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.833, -91.254 (the zone’s center; the record gives no point)
Winter Storm, Drew
- When
- February 5, 1:00 PM CST to February 6, 9:00 AM CST
- Where
- Drew forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.589, -91.720 (the zone’s center; the record gives no point)
Winter Storm, Independence
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Independence forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.742, -91.570 (the zone’s center; the record gives no point)
Winter Storm, Jackson
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.599, -91.215 (the zone’s center; the record gives no point)
Winter Storm, Logan
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Logan forecast zone
- Reported by
- NWS STORM SURVEY
Winter Storm, Conway
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Conway forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.262, -92.701 (the zone’s center; the record gives no point)
Winter Storm, Faulkner
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Faulkner forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.147, -92.332 (the zone’s center; the record gives no point)
Winter Storm, White
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- White forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.256, -91.745 (the zone’s center; the record gives no point)
Winter Storm, Woodruff
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Woodruff forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.186, -91.243 (the zone’s center; the record gives no point)
Winter Storm, Yell
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Yell forecast zone
- Reported by
- NWS STORM SURVEY
Winter Storm, Perry
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Perry forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.947, -92.931 (the zone’s center; the record gives no point)
Winter Storm, Garland
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Garland forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.577, -93.150 (the zone’s center; the record gives no point)
Winter Storm, Saline
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Saline forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.647, -92.677 (the zone’s center; the record gives no point)
Winter Storm, Pulaski
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Pulaski forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.770, -92.312 (the zone’s center; the record gives no point)
Winter Storm, Lonoke
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Lonoke forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.754, -91.889 (the zone’s center; the record gives no point)
Winter Storm, Prairie
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Prairie forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.830, -91.553 (the zone’s center; the record gives no point)
Winter Storm, Monroe
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Monroe forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.678, -91.204 (the zone’s center; the record gives no point)
Winter Storm, Boone
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Boone forecast zone
- Reported by
- NWS STORM SURVEY
Winter Storm, Marion
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Marion forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.268, -92.684 (the zone’s center; the record gives no point)
Winter Storm, Baxter
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Baxter forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.287, -92.337 (the zone’s center; the record gives no point)
Winter Storm, Fulton
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Fulton forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.382, -91.818 (the zone’s center; the record gives no point)
Winter Storm, Sharp
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Sharp forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.161, -91.480 (the zone’s center; the record gives no point)
Winter Storm, Newton
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Newton forecast zone
- Reported by
- NWS STORM SURVEY
Winter Storm, Searcy
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Searcy forecast zone
- Reported by
- NWS STORM SURVEY
Winter Storm, Izard
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Izard forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.095, -91.913 (the zone’s center; the record gives no point)
Winter Storm, Stone
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Stone forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.860, -92.157 (the zone’s center; the record gives no point)
Winter Storm, Johnson
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- NWS STORM SURVEY
Winter Storm, Pope
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Pope forecast zone
- Reported by
- NWS STORM SURVEY
Winter Storm, Van Buren
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Van Buren forecast zone
- Reported by
- NWS STORM SURVEY
Winter Storm, Cleburne
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Cleburne forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.538, -92.027 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, February 5 to 6, 20023 deaths · 40 injured · $450,000 · 4 events
- Cold in District of Columbia, February 5, 20022 deaths · 1 event
- Winter Storm in Alabama, February 5 to 6, 2002$30,000 · 16 events
- Winter Storm in Texas, February 5, 200220 events
- Winter Storm in Tennessee, February 5 to 6, 200214 events
- Winter Storm in Texas, February 5, 200210 events
- Winter Storm in Arkansas, February 5 to 6, 20029 events
- Winter Storm in Mississippi, February 5 to 6, 20027 events
- Heavy Snow in Texas, February 5, 20025 events
- Winter Storm in Kansas, February 5 to 6, 20023 events
- Heavy Snow in Arkansas, February 5 to 6, 20023 events
- Heavy Snow in Oklahoma, February 5 to 6, 20022 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5283734, 5283735, 5283736, 5283737, 5283738, 5283739, 5283740, 5283741, 5283742, 5283743, 5283744, 5283745, 5283746, 5283747, 5283748, 5283749, 5283750, 5283126, 5283127, 5283128, 5283129, 5283130, 5283131, 5283132, 5283133, 5283134, 5283135, 5283136, 5283137, 5283138, 5283139, 5283140, 5283751, 5283752, 5283753, 5283754, 5283755, 5283756, 5283757, 5283758, and more.